Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 250, NWS Twin Cities, MN

October 3, 2006Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 3, 2006, 6:54 PM CDT for Saint Croix County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2006, 6:54 PM CDT (23:54 UTC)
Expired
Oct 3, 2006, 8:00 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 3:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-465 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 032355
SVRMPX
WIC109-040100-
/O.NEW.KMPX.SV.W.0250.061003T2354Z-061004T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT TUE OCT 3 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 800 PM CDT

* AT 650 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF BALDWIN...OR ABOUT 8 MILES SOUTHEAST OF NEW
  RICHMOND...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BALDWIN...
  NEW RICHMOND...
  ROBERTS...
  HOULTON...
  CYLON...
  EMERALD...
  GLENWOOD CITY...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

STAY INDOORS...AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

LAT...LON 4514 9272 4489 9272 4488 9215 4521 9218

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:22 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Oct 3, 2:22 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT TUE OCT 3 2006

.DISCUSSION...
THE LATEST WATER VAPOR SATL IMAGERY HAD DEPICTED A SHORT WAVE TROUGH
OVER WESTERN NORTH DAKOTA INTO WYOMING. THIS WAVE WILL CONTINUE TO
MOVE EAST OVER THE EASTERN GREAT LAKES BY WEDNESDAY AFTERNOON.
STRONG FRONTOGENESIS AHEAD OF A WARM FRONT OVER SOUTHERN MN AND
WI...WILL PRODUCE LARGE AREA OF SHRA/TSRA OVER MUCH OF CWA INTO
EARLY TONIGHT.  MODELS HAVE BEEN CONSISTENT IN BUILDING AN UPPER
RIDGE OVER THE CNRL CONUS THRU THE REST OF THE WORK WEEK.

THE NEAR TERM FORECAST CONCERN IS THE SEVERE POTENTIAL FOR OUR
FORECAST AREA LATE THIS AFTERNOON AND EVENING. WE ARE PARTICULAR
CONCERN NEAR AND IN THE GENL VICINITY OF SURFACE FRONTAL
BOUNDARY...WHERE THE GREATEST THREAT FOR TORNADOES EXIST.  18Z UPPER
AIR PLOT FROM KMPX SHOWED SOMEWHAT OF A CAP JUST ABOVE 800 MB. THIS
CAP SHOULD ERODE ONCE THE SHORT WAVE TROUGH OR OUTFLOW FROM EXISTING
TSRA HELP DESTABLIZE AIRMASS.

ON THE SFC MAP...A SURFACE LOW PRESSURE WAS OVER SOUTHEAST SOUTH
DAKOTA...WITH A WARM FRONT EXTENDING OVER SOUTHERN MN AND SOUTHERN
WISCONSIN. EARLIER...SFC DEWPOINTS HAD POOLED INTO THE MIDDLE 60S
ALONG AND IN THE VICINITY OF SFC BOUNDARY.  ON-GOING CONVECTION OVER
THE DAKOTAS INTO WESTERN MN...SHOULD SPREAD EAST AND EXPAND
SOUTHEAST INTO THE WARM SECTOR LATE THIS AFTERNOON AND EVENING.  SFC
WINDS HAVE VEERED TO THE SOUTHEAST OVER THE SOUTHERN THIRD OF THE
CWA.  SFC WINDS WILL BEGIN TO SHIFT MORE NORTHERLY OVERNIGHT.
AIRMASS HAD BECOME QUITE UNSTABLE WITH SBCAPES OVER 1200 J/KG AND
LIFTED INDICES MINUS 4 DEG CELSIUS OVER SOUTH CNTRL MN. LCL HEIGHTS
WERE GENERALLY LESS THAN 3000 FEET AGL. SFC WARM FRONTAL BOUNDARY IS
EXPECTED TO STRENGTHEN EARLIER THIS EVENING.  WATER VAPOR SATELLITE
IMAGERY SHOWED A WELL-DEFINED SHORT WAVE TROUGH OVER EASTERN MONTANA
INTO CNTRL ROCKIES. THIS WAVE WILL MOVE EAST INTO THE NORTHERN AND
CENTRAL PLAINS BY MIDNIGHT.  MDCRS DATA INDICATED A 70 JET MAX
EXTENDING INTO THE EASTERN DAKOTAS. THIS WAVE WILL LIKELY INCREASE
THE VERTICAL WIND SHEAR PROFILES OVER OUR CWA THIS EVENING.
FORECAST 0-3KM VGP WILL LIKELY BE AROUND .25 TO .35 WHICH IS IDEALLY
CONDUCIVE AT LEAST F2 TORNADOES.

AFORMENTIONED...APPROACHING SHORT WAVE TROUGH WILL LIKELY INCREASE
HAIL AND DAMAGING WIND THREAT OVER MUCH OF THE REST OF OUR CWA.

DRY AND MILDER WEATHER ANTICIPATED WEDNESDAY THROUGH FRIDAY WITH
TEMP SLOWLY MODERATING BACK INTO THE UPPER 60S AND LOWER 70S BY
FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
CONTINUING AGREEMENT OF FRONT MOVING ACROSS AREA ON SATURDAY AND
SATURDAY EVENING. 06Z GFS DID NOT SEEM TOO GOOD WITH WAVE ACTION ON
SUNDAY/MONDAY SO HAVE KEPT MOST OF THOSE PERIODS DRY. LOOKS QUITE
MILD FOR SATURDAY AHEAD OF FRONT. HAVE RAISED MAX TEMPS INTO UPPER
70S IN SPOTS. WOULD NOT BE SURPRISED TO SEE A NEED FOR SOME LOW 80S
IN LATER FORECASTS DEPENDING ON TIMING OF FRONT. NEXT TROUGH A BIT
OF A QUESTION FOR TUESDAY. LOOK LIKE A NW FLOW WAVE AND MAY NOT HAVE
MUCH MOISTURE WITH IT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Oct 3, 3:36 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT TUE OCT 3 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
336 AM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN...AS A WARM FRONT APPROACHES THE MINNESOTA AND IOWA
BORDER TOWARD MID AFTERNOON. CONDITIONS ARE FAVORABLE FOR
THESE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...WITH TORNADOES ALSO POSSIBLE. REMAIN ALERT TO CHANGING
WEATHER CONDITIONS...AND PREPARE TO TAKE ACTION SHOULD SEVERE
WEATHER WARNINGS BE NEEDED IN YOUR AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

KAT

In the hours before

Local storm report, Oct 3, 3:59 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     LASTRUP                 46.04N 94.06W
10/03/2006                   MORRISON           MN   PUBLIC

            WINDOWS BLOWN OUT.

0356 PM     HAIL             HILLMAN                 46.01N 93.89W
10/03/2006  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

&&

KME
Local storm report, Oct 3, 4:53 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             ONAMIA                  46.07N 93.67W
10/03/2006  E0.75 INCH       MILLE LACS         MN   NWS EMPLOYEE

            HAIL COVERING GROUND THREE INCHES DEEP.

&&

KME

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.